Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 86, NWS Cheyenne, WY

June 23, 2008Goshen County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 23, 2008, 2:59 PM MDT for Goshen County, Platte County, Wyoming. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2008, 2:59 PM MDT (20:59 UTC)
Expired
Jun 23, 2008, 3:30 PM MDT
In force
31 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Goshen County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 96 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 2:59 PM MDTHAIL 0.751 Sw Wheatland, WY
Jun 23, 3:11 PM MDTHAIL 0.751 Sw Wheatland, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2907 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 232059
SVRCYS
WYC015-031-232130-
/O.NEW.KCYS.SV.W.0086.080623T2059Z-080623T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
259 PM MDT MON JUN 23 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL GOSHEN COUNTY IN SOUTHEAST WYOMING...
  EAST CENTRAL PLATTE COUNTY IN SOUTHEAST WYOMING...
  THIS INCLUDES THE CITY OF WHEATLAND...

* UNTIL 330 PM MDT

* AT 256 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
  THUNDERSTORM PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED
  NEAR WHEATLAND...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLOMILL RESERVOIR BY 330 PM...

DAMAGING HAIL CAN BE EXPECTED WITH THIS STORM. TAKE COVER NOW IN A
STURDY BUILDING AND AVOID WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4206 10443 4184 10449 4196 10498 4212 10496
TIME...MOT...LOC 2059Z 280DEG 25KT 4201 10488

$$

HAHN
2 follow-up statements
000 
WWUS55 KCYS 232115
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
316 PM MDT MON JUN 23 2008

WYC015-031-232130-
/O.CON.KCYS.SV.W.0086.000000T0000Z-080623T2130Z/
GOSHEN WY-PLATTE WY-
316 PM MDT MON JUN 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR EAST CENTRAL PLATTE AND WEST CENTRAL GOSHEN COUNTIES...

AT 313 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED 16 MILES WEST OF
GLOMILL RESERVOIR...OR 10 MILES SOUTHEAST OF WHEATLAND...MOVING EAST
AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN PLATTE COUNTY AT 330 PM

DAMAGING HAIL CAN BE EXPECTED WITH THIS STORM. TAKE COVER NOW IN A
STURDY BUILDING AND AVOID WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4189 10466 4189 10472 4193 10486 4209 10482
      4206 10443 4198 10446 4190 10446 4190 10448
      4184 10447
TIME...MOT...LOC 2116Z 286DEG 19KT 4194 10481

$$

HAHN
000 
WWUS55 KCYS 232131
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
331 PM MDT MON JUN 23 2008

WYC015-031-232141-
/O.EXP.KCYS.SV.W.0086.000000T0000Z-080623T2130Z/
GOSHEN WY-PLATTE WY-
331 PM MDT MON JUN 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PLATTE AND WEST
CENTRAL GOSHEN COUNTIES HAS EXPIRED...

THE WARNING HAS BEEN REPLACED BY ANOTHER SEVERE THUNDERSTORM WARNING 
ISSUED FOR SOUTHEASTERN PLATTE AND SOUTHWESTERN GOSHEN COUNTY. 

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4189 10466 4189 10472 4193 10486 4209 10482
      4206 10443 4198 10446 4190 10446 4190 10448
      4184 10447
TIME...MOT...LOC 2115Z 286DEG 19KT 4194 10482

$$

HAHN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:26 PM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 23, 1:26 PM MDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
126 PM MDT MON JUN 23 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
BROAD WEAKLY AMPLIFIED RIDGE ACROSS THE CENTRAL CONUS. DISCRETE
SHORTWAVES WILL CONTINUE TO PERIODICALLY CREST THE TOP OF THE
RIDGE AFFECTING SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE. THE FIRST SOUTHWEST TO NORTHEAST ORIENTED SHORTWAVE
LOCATED FROM CONVERSE COUNTY THROUGH NORTHWEST COLORADO ATTM WILL
TRANSLATE EAST THROUGH THE AFTERNOON AND EVENING HOURS. MID-LEVEL
MOISTURE WILL INCREASE AND WEAK MID-LEVEL COOLING WILL CONTINUE TO
DESTABILIZE THE ATMOSPHERE THROUGH SUNSET YIELDING MINIMUM LIFTED
INDICES IN THE -3 TO -5C RANGE AND MAXIMUM SBCAPES IN THE
1500-2000 J/KG. MID-LEVEL FLOW IS RELATIVELY WEAK...WITH LESS THAN
25 OR 30 KTS EXISTING THROUGHOUT THE ENTIRE LAYER PER BUFKIT
SOUNDINGS WHICH MAY HELP TO LIMIT OVERALL ORGANIZATION.
NONETHELESS...A FEW THUNDERSTORMS WILL UNDOUBTEDLY BECOME STRONG
TO LOCALLY SEVERE...PARTICULARLY EAST OF A CHEYENNE TO DOUGLAS
LINE LATER THIS AFTERNOON AND EVENING. CONVECTION WILL WANE WITH
SUNSET...OR SHORTLY THEREAFTER. ADDITIONAL SHORTWAVES WILL CREST
THE RIDGE AGAIN TOMORROW AND WEDNESDAY AFTERNOON PROVIDING ANOTHER
SHOT AT ISOLATED TO LOCALLY SCATTERED CONVECTION. MID-LEVEL
TEMPERATURES WILL BE ON THE INCREASE WITH H7 TEMPERATURES REACHING
THE 13 TO 16C RANGE BY WEDNESDAY. THIS WILL YIELD MID 90S IN THE
PANHANDLE...AND UPPER 80S TO LOW 90S ACROSS WYOMING FOR TUESDAY
AND WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
EVENING CONVECTION SHOULD GRADUALLY DIE OFF THOUGH MAY STILL
CONTINUE OVER THE PANHANDLE A WHILE LONGER.  MORE SIG CHANGES BEGIN
BY LATE THURSDAY AS DECENT UPPER TROF SWINGS INTO THE NORTHERN
ROCKYS AND DRIVES A COLD FRONT ACROSS THE CWA THURSDAY NIGHT WITH
SOME ASSOCIATED CONVECTION.  MAIN UPPER TROF PASSES ACROSS FRIDAY
WITH DRIER AND COOLER AIR FILTERING ACROSS THE CWA.  INSTABILITY
ALSO GETS PUSHED TO THE SOUTHEAST WITH JUST SOME HINT OF POSSIBLE
CONVECTION ALONG THE FAR SRN CWA FRIDAY AFTERNOON.  OTHERWISE COOLER
TEMPERATURES EXPECTED FRIDAY AND SATURDAY AS SFC HIGH SETTLES OVER
THE REGION BEHIND UNSEASONABLY STRONG UPPER LOW MOVING TOWARD THE
GREAT LAKES REGION.  RETURN TO WARMER TEMPERATURES SUNDAY AND MONDAY
AS UPPER RIDGE OVER THE WESTERN CONUS EDGES EASTWARD TOWARD THE AREA.
INSTABILITY REMAINS SHUNTED WELL TO THE SOUTH AND EAST OF THE CWA
AFTER FRIDAY THUS WILL FAVOR A DRY FCST FOR THE WEEKEND INTO EARLY
NEXT WEEK.

&&

.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE MOUNTAINS OF SOUTHEAST WYOMING THIS AFTERNOON...AND WILL
SPREAD EAST ONTO THE WYOMING PLAINS AND THE WESTERN NEBRASKA
PANHANDLE BY LATE THIS AFTERNOON AND EVENING. CONDITIONS WILL IN
LARGE PART BE VFR AT AREA TERMINALS...WITH SOME MVFR CIGS/VSBYS. A
FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE CONTAINING HAIL AND
DAMAGING WINDS THIS AFTERNOON/EVENING. CONVECTION WILL WANE WITH
SUNSET OR SHORTLY THEREAFTER...WITH ANOTHER ROUND OF THUNDERSTORMS
EXPECTED ON TUESDAY AFTERNOON.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...HAHN
LONG TERM....RE
Hazardous weather outlook, Jun 23, 11:59 AM MDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1159 AM MDT MON JUN 23 2008

WYZ059-061>067-069-241145-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-
CHEYENNE FOOTHILLS-
1159 AM MDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING.
WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITHIN THE STRONGEST
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY
TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ060-068-070-241145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-GOSHEN-PINE BLUFFS-
1159 AM MDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND WILL
PERSIST INTO TONIGHT. A FEW THUNDERSTORMS COULD BECOME SEVERE WITH
DAMAGING HAIL AND WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY
TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 23, 1:48 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
148 PM MDT MON JUN 23 2008

WYZ066-069-232100-
LARAMIE RANGE-CHEYENNE FOOTHILLS-
INCLUDING THE CITIES OF...BUFORD...HORSE CREEK...CHEYENNE
148 PM MDT MON JUN 23 2008

...STRONG THUNDERSTORM SOUTHWEST OF CHEYENNE...

A STRONG THUNDERSTORM LOCATED 15 MILES SOUTHWEST OF CHEYENNE WILL
CONTINUE TO MOVE EAST AT AROUND 10 MPH THROUGH 230 PM. THIS
THUNDERSTORM WILL AFFECT THE CITY OF CHEYENNE BY AROUND 215 PM.
ADDITIONALLY...INTERSTATE 25 BETWEEN CHEYENNE AND THE COLORADO
STATE LINE WILL BE IMPACTED BY THIS THUNDERSTORM. HEAVY RAIN...SMALL
HAIL...AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
THUNDERSTORM. THOSE OUTDOORS AND TRAVELERS SOUTH ALONG INTERSTATE
80 AND INTERSTATE 25 IN THE VICINITY OF CHEYENNE SHOULD BE AWARE
OF THIS ACTIVITY AND TAKE THE NECESSARY PRECAUTIONS AS THIS
THUNDERSTORM MOVES THROUGH.

HAHN
Local storm report, Jun 23, 2:52 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
252 PM MDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             WHEATLAND               42.05N 104.96W
06/23/2008  E0.50 INCH       PLATTE             WY   LAW ENFORCEMENT

            HAIL FROM 1/4 TO 1/2 INCH IN DIAMETER.

&&

REMANUEL
Special weather statement, Jun 23, 2:55 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT MON JUN 23 2008

WYZ069-232200-
CHEYENNE FOOTHILLS-
INCLUDING THE CITY OF...CHEYENNE
255 PM MDT MON JUN 23 2008

...THUNDERSTORM AFFECTING AREAS NORTH OF CHEYENNE...

A THUNDERSTORM LOCATED 8 MILES NORTH OF CHEYENNE WILL CONTINUE TO
MOVE NORTHEAST AT AROUND 10 MPH. THIS THUNDERSTORM WILL CONTINUE
TO AFFECT INTERSTATE 25 BETWEEN CHEYENNE AND WHITAKER.
SMALL HAIL...FREQUENT LIGHTNING...AND BRIEF HEAVY RAIN CAN BE
EXPECTED FROM THIS THUNDERSTORM. TRAVELERS ALONG INTERSTATE 25
NORTH OF CHEYENNE AND HIGHWAY 85 NORTHEAST OF CHEYENNE SHOULD
EXPECT TO ENCOUNTER THIS THUNDERSTORM. WHEN THUNDER ROARS...GO
INDOORS.

WYZ067-232200-
PLATTE-
INCLUDING THE CITIES OF...WHEATLAND...GUERNSEY
255 PM MDT MON JUN 23 2008

...THUNDERSTORM MOVING THROUGH CENTRAL PLATTE COUNTY...

A THUNDERSTORM LOCATED ALONG INTESTATE 25 BETWEEN WHEATLAND AND
BORDEAUX WILL CONTINUE TO MOVE EAST AT AROUND 10 MPH. THIS
THUNDERSTORM WILL CONTINUE TO AFFECT INTERSTATE 25 BETWEEN
WHEATLAND AND BORDEAUX AS IT MOVES EAST. MARBLE SIZED
HAIL...FREQUENT LIGHTNING...AND BRIEF HEAVY RAIN CAN BE EXPECTED
FROM THIS THUNDERSTORM. WHEN THUNDER ROARS...GO INDOORS.

HAHN
Local storm report, Jun 23, 2:56 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
256 PM MDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     TORRINGTON              42.07N 104.18W
06/22/2008  M61 MPH          GOSHEN             WY   ASOS

&&

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:05 PM MDTSevere Thunderstorm WarningCYSLaramie40 min
Jun 23, 3:30 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte30 min
Jun 23, 3:36 PM MDTSevere Thunderstorm WarningCYSLaramie24 min
Jun 23, 3:58 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie62 min
Jun 23, 4:25 PM MDTFlash Flood WarningCYSLaramie3 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.